Alert archive / Pennsylvania / Freeze Warnings in 2018

Freeze Warning 1, NWS State College, PA

April 17, 20187 counties in Pennsylvania

NWS State College, PA issued this freeze warning at Apr 17, 2018, 1:07 PM EDT for 7 counties in Pennsylvania. It took effect at Apr 18, 2018, 3:00 AM EDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 17, 2018, 1:07 PM EDT (17:07 UTC)
In effect from
Apr 18, 2018, 3:00 AM EDT
Expired
Apr 18, 2018, 8:00 AM EDT
In force
5 hr
Issued by
NWS State College, PA

Counties Adams County, PA, Cumberland County, PA, Dauphin County, PA, Franklin County, PA, Lancaster County, PA, Lebanon County, PA, York County, PA

The radar

The State College radar (KCCX), 130 km from the middle of the area, began a volume at 17:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this freeze warning went out at Apr 17, 8:05 AM EDT, 5 hours 2 minutes earlier.

Area forecast discussion, Apr 17, 8:05 AM EDT, 5 hours 2 minutes before
Area Forecast Discussion
National Weather Service State College PA
805 AM EDT Tue Apr 17 2018

.SYNOPSIS...

An upper low over the eastern Great Lakes will slowly lift
northeast and away from the area by early Wednesday. Developing
low pressure in the Mississippi Valley will track east across
Pennsylvania Wednesday night and early Thursday, then high
pressure will work into the region late in the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

A shortwave rotating through base of the upper trough will cut
across Pennsylvania early this morning, accompanied by scattered
snow showers over the Allegheny Plateau. Downsloping flow east
of the mountains will result in little more than scattered
flurries elsewhere. Based on latest model qpf, expect an
additional half inch or so between 06Z and dawn in many
locations across the Allegheny Plateau.

Temperatures will coast downward early this morning, as colder
air mass filters in on westerly flow. Readings by dawn should
range from the upper 20s over the Alleghenies, to the mid 30s
across the Susq Valley.

Renewed shortwave energy is progged to swing southeast across
the region today, accompanied by scattered snow showers and
even a few heavier squalls. Steep lower tropospheric lapse
rates noted in the models and even some CAPE, indicating the
snow squall threat, mainly during the afternoon hours across the
northern/western mountains. Based on the high sun angle, not
too concerned about slippery travel. Over the lower Susq Valley,
daytime temps will recover enough that the snow showers stand a
good chance of mixing with or being just plain rain.

Diurnal heating and a pool of very chilly air aloft will result
in plenty of clouds and unseasonably cool temps. Model 850mb
temps only support highs from the 30s over the Allegheny
Plateau, to the mid 40s over the Susq Valley. A gusty west wind
will add to the chill. Bufkit soundings support frequent gusts
in the 20-25kt range, and occasional gusts of around 30kts,
during the afternoon.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Another shortwave is progged to swing across northern Pa
tonight, accompanied by additional snow showers. Based on model
qpf, expect additional accums over the northwest mountains to be
less than an inch, with activity winding down upon passage of
shortwave early Wednesday morning.

A brief period of fair weather appears certain for most of
Wednesday, as upper low lifts out and ridging at the surface and
aloft works in. The return of partly to mostly skies will result
in milder temperatures, but still below average. Expect
increasing clouds late in the day, with the chance of rain by
evening, as low pressure approaches from the Ohio Valley.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Passage of low pressure will likely bring a period of rain
Wednesday night, followed by possible snow showers over the
mountains, as upper trough comes through Thursday. We don't
expect any significant accumulations, but as we enter mid April,
the prospects for snow are less than welcome.

Past Thursday we foresee a break of dry weather into early next
weekend as energy reloads over the southwestern U.S. allowing
weak upper ridging to build over the eastern part of the
country. Yet another upper low in this busy pattern looks to
drop into the deep south toward the end of the period...possibly
spreading some precipitation toward our region for the
beginning of next week.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...

Today will see blustery conditions with sub-VFR cigs and
frequent snow showers across the western 1/3-1/2 of the
airspace. A few snow squalls are also possible with a sharp drop
in visibility to near airfield minimums. Low VFR cigs and 6+SM
vis should prevail across the southeast 1/3 of the airspace
with brief restrictions possible in passing snow/rain showers.

Winds from 260-290 degrees 10-20kts with gusts 20-30kts. Snow
showers will taper off late tonight with mainly dry conditions
lighter winds for the first part of Wednesday. Another period of
rain/snow expected Wednesday night through Thursday.

Outlook...

Wed Night-Fri...Rain/snow showers MVFR/IFR NW 1/2. Gusty winds
Thu-Fri.

Sat...No sig wx.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Fitzgerald/La Corte
NEAR TERM...Fitzgerald/La Corte
SHORT TERM...Fitzgerald
LONG TERM...La Corte/Lambert
AVIATION...Steinbugl
Hazardous weather outlook, Apr 17, 2:51 AM EDT, 10 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
251 AM EDT Tue Apr 17 2018

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-180700-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
251 AM EDT Tue Apr 17 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 8:37 AM EDTRiver Flood WarningCTPCumberland10 hr
Apr 17, 3:52 PM EDTSpecial Weather StatementCTPCambria, Centre, Clearfield, Clinton, Elk, Mifflin83 min
Apr 17, 5:12 PM EDTSpecial Weather StatementCTPCentre, Clearfield, Clinton63 min
Apr 17, 5:45 PM EDTSpecial Weather StatementCTPColumbia, Lycoming, Sullivan60 min
Apr 17, 6:02 PM EDTSpecial Weather StatementCTPBedford, Blair, Cumberland, Dauphin, Franklin, Fulton and 9 more58 min

Nearby

Freeze Warnings in Pennsylvania, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.